Virginia, 2003

High Wind in Virginia, May 11, 2003

May 11, 2003 · NWS RNK · 1 event in 1 county or zone

High winds during the midday of the 11th downed several trees and power lines in Bland County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during the midday of the 11th downed several trees and power lines in Bland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 9:30 AM EST, 30 minutes earlier.

Area forecast discussion, May 11, 9:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1030 AM EDT SUN MAY 11 2003

...18Z SOUNDING WILL BE DONE...

SHOWERS AND THUNDERSTORMS CONTINUING TO WEAKEN AS THEY TRACK INTO
AREA OF STABILITY THIS MORNING.  COLD FRONT NOW PUSHING EASTWARD
THROUGH EASTERN KY AND WILL BE ENTERING THE WESTERN CWA DURING THE
EARLY AFTERNOON.  WITH RAIN COOLED AIR OVER THE WEST...FEEL THAT
THREAT FOR AFTERNOON SHRA/TSRA OVER THE WEST IS MINIMAL AND WILL
LOWER POPS AND REMOVE PRECIP A LITTLE SOONER FROM THERE.  IN THE
EAST CONSIDERABLE DEBRIS CLOUDINESS WILL HOLD TEMPS DOWN...BUT SOME
INSTABILITY WILL DEVELOP FOR THE AFTERNOON.  VERY NARROW WINDOW FOR
TSRA THEIR WITH WINDS BACKED TO SOUTHWEST AT H8 FOR A BRIEF PERIOD
THIS AFTERNOON BEFORE VEERING TO THE WEST AND INCREASING TO AROUND
35 KTS.  THIS WILL INCREASE LOW LEVEL SHEAR...BUT WILL ALSO BE
DOWNSLOPING AND POSSIBLY LIMITING CONVECTION.  WILL HAVE TO WATCH
VERY CLOSELY FOR POSSIBLE SEVERE WITH SOME INSTABILITY AND
SHEAR...BUT TRENDS WOULD SUGGEST THREAT LESSENING AS SHORTWAVE
EJECTING THROUGH NOW TAKES A LOT OF ENERGY WITH IT.

WILL LOWER POPS IN THE EAST TO HIGH CHANCE INSTEAD OF LIKELY AND
WILL ALSO BRING DOWN AND MAKE MAXES A LITTLE LATER...MORE LIKELY
CLOSER TO THE FRONT WITH CLEARING TAKING PLACE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SPN
Hazardous weather outlook, May 11, 3:30 AM EST, 6 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED TO SPREAD EAST INTO THE MOUNTAINS THIS
MORNING AND THEN REDEVELOP ACROSS THE PIEDMONT COUNTIES THIS
AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE WITH WINDS IN
EXCESS OF 60 MPH AND LARGE...DAMAGING HAIL. LOCATIONS ALONG AND
NORTH OF HIGHWAY 460...EAST OF THE VIRGINIA BLUE RIDGE...HAVE THE
BEST POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY BY THIS
AFTERNOON.

In the hours before

Special weather statement, May 11, 4:35 AM EST, 5 hours 25 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111600-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EDT SUN MAY 11 2003

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE AREA TODAY...

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE MOUNTAINS THIS
AFTERNOON...REACHING THE PIEDMONT BY EARLY THIS EVENING. SHOWERS AND
THUNDERSTORMS IN ADVANCE OF THE FRONT...ARE EXPECTED TO MOVE INTO
AREAS WEST OF THE BLUE RIDGE THIS MORNING...BEFORE REDEVELOPING OVER
THE PIEDMONT THIS AFTERNOON. SOME OF THE STORMS WILL LIKELY BE
SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE
GREATEST THREAT OF SEVERE WEATHER...AND POSSIBLY AN ISOLATED TORNADO
...APPEARS TO BE NORTHEAST OF A LINE FROM LYNCHBURG TO KEYSVILLE
VIRGINIA THIS AFTERNOON.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY THIS AFTERNOON...IF NOT
SOONER IF THE APPROACHING STORMS MAINTAIN THEIR STRENGTH THIS
MORNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER UPDATES INCLUDING POSSIBLE WATCHES OR WARNINGS.

ANOTHER STATEMENT WILL BE ISSUED AROUND NOON TODAY.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Bland

When
May 11, 10:00 AM EST to 2:00 PM EST
Where
Bland forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355852.